NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 29, 6:18 AM EST, 3 hours 32 minutes earlier.
Area forecast discussion, Jan 29, 6:18 AM EST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
618 AM EST Wed Jan 29 2025
.SYNOPSIS...
Low pressure moving into the Northeast U.S. with a front
tracking into the area will bring another round of strong winds
today. High pressure passes overhead late tonight. Another storm
system arrives late Thursday into Friday with the next chance of
rain.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 245 AM EST Wednesday...
Key Messages:
1) Looking at another windy day across the area, with gusts 30
to 50 mph common along/west of the Blue Ridge.
2) Highs running 5 to 15 degrees above normal.
3) Mild temperatures, winds and dry air lead to increased fire
danger.
Low level jet howling this morning at 55-60kts, and have had
gusts to 60 mph at stations above 5000 feet, but most are still
in the advisory range. Models favor weakening of the low level
jet by 12z, then another ramp up this afternoon. Although
pressure rises are minimal, this will be more of a warm
advection pattern with westerly flow and dry air allowing mixing
up to 4-5kft, bringing gusts to 35 to 50 mph at times along/west
of the Blue Ridge til about dusk. Again, higher ridges above
4500 feet could have gusts over 55 mph.
Appears high pressure and inversion setting up tonight will
bring winds down quickly.
With minimal clouds, maybe some passing cirrus and warm
advection ahead of the front, plus downslope compression,
looking at highs being around 15 degrees above normal east of
the mountains, with lower to mid 60s expected. Still above
normal in the mountains but around 5 to 10 degrees above, so
highs will range from the upper 40 to mid 50s. Despite these
warmer temperatures, record highs are still 10 degrees warm in
the piedmont than the forecast for today, so no records
expected.
Tonight, with high pressure building in, and mainly clear skies,
temperatures should fall into the mid 20s to around 30, which
is closer to normal.
With the continued drying plus milder temperatures and wind,
fire danger starts to increase. See Fire Weather discussion
below.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
AS OF 232 AM EST Wednesday...
Key Message:
1) Cutoff low brings precipitation and another chance of gusty winds
towards Friday.
The surface high pressure system over Virginia will move into the
Atlantic as a cutoff low from the southwest makes its way towards
the Great Lakes. A warm front associated with the low could arrive
as early as Thursday evening and bring stratiform precipitation
before a cold front brings widespread rain showers into Friday
and early Saturday morning. The timing of these fronts will play
a large factor in how much precipitation could fall as some
areas may intersect both fronts or just the cold front. Thus,
the possible range of precipitation values is large and will be
narrowed down as we get closer to the event. However,
precipitation should end by Saturday afternoon.
What is more certain is the wind threat that will come as a result
of the system. A potent low level jet with 40-55 kt winds will bring
another risk of strong winds for the region. The southerly winds
will mean a relatively stronger wind threat for the
Piedmont/Foothill locations with sustained winds of 10-15 kts and
wind gusts of 15-25 kts. Once the cold front passes and the winds
become more westerly, winds will be gusty along and west of the
Blue Ridge.
Temperatures will be more on the seasonal side with highs generally
in the 40s and 50s. Some of the more southeastern counties may see
highs in the lower 60s, especially prior to the cold front's
arrival. Lows will be in the 30s and 40s.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 200 AM EST Wednesday...
Key Messages:
1) Dry and quiet weather through the first half of the work week.
2) Temperatures remain near normal through the period.
Surface high pressure will be centered over southeastern Canada and
the northeastern US, and wedge down the eastern side of the
Appalachians. Sunday morning, winds will be mostly easterly, veering
more southerly by Sunday afternoon as the high shifts eastward. With
warm air advection, thinking Sunday will still have near normal
temperatures and that cloud cover will diminish by Sunday
afternoon/evening. However, models tend to erode the wedge quicker
than what is observed, so would not be surprised to see cloud
cover remain over the area longer, which would limit daytime
heating and result in cooler high temperatures than what is
currently forecast.
Beginning the work week, 500mb flow is mostly zonal, and a series of
shortwaves cross the northern tier of the US. Precipitation chances
look to be limited areawide through the period, though some
increased probabilities for upslope showers come Tuesday, as an
upper shortwave tracks across the central Appalachians. However,
plenty of differences exist in the long range models with this
feature, so confidence is low in any precipitation from this system.
Surface high pressure will spread over the northern Plains Tuesday,
bringing another round of much colder air to the north central US.
How far east that cold air spreads by the middle of the work week is
uncertain, as model solutions diverge in the degree of 500mb
troughing over the eastern half of the country. That being said,
forecast uncertainty increases beyond Tuesday.
Temperatures look to remain near to above seasonal normals, with
Monday being the warmest day of the period, with forecast highs in
the upper 50s to low 60s. Otherwise, daytime highs will be in the
upper 40s to low 50s, and overnight lows in the 30s.
&&
.AVIATION /11Z WEDNESDAY THROUGH SUNDAY/...
As of 616 AM EST Wednesday...
VFR conditions will persist through this taf period ending at
12z/30.
Look for low level wind shear to stay an issue along the
mountains this morning. West winds will be strong and gusty,
ranging from 12 to 20kts sustained at times, with gusts 35-55
mph at times, higher over the mountains/west of the Blue Ridge.
High pressure works in late tonight allowing winds to subside.
OUTLOOK...
High pressure overhead Thursday morning will bring light winds
and VFR. Increasing moisture ahead of a warm front should start
bringing sub-VFr potential back into the area as early as
Thursday evening, with sub-VFR and rain likely Friday.
Sub-VFR cigs will occur at times over the weekend but confidence
is low as high pressure wedges southwest with a front lingering
across the Gulf Coast States into the Ohio Valley.
&&
.FIRE WEATHER...
As of 230 AM EST Wednesday...
Concern the next 24 hours will be the wind, low Rh, and above
seasonal temperatures. This will have a profound drying effect.
Sustained winds of 15 to 25 mph with gusts of 35-50 mph can be
anticipated again today. RH looks to bottom out in the 20-25
percent range east of the Blue Ridge and 25-30 in the
Roanoke/Southern Shenandoah Valleys. Temperatures running around
15 degrees above normal will promote ideal conditions for
drying of brush, grass, and leaf litter.
Everyone is urged to exercise caution handling any potential
ignition source. This includes machinery...cigarettes...and ash
piles from wood stoves. Outdoor burning is discouraged through
Wednesday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 6 PM EST this evening for VAZ007-009>020-
022>024-032>035.
NC...Wind Advisory until 6 PM EST this evening for NCZ001>003-018-
019.
WV...Wind Advisory until 6 PM EST this evening for WVZ042>044-507-
508.
&&
SYNOPSIS...PM/WP
NEAR TERM...WP
SHORT TERM...CG
LONG TERM...AS
AVIATION...DS/PM/WP
FIRE WEATHER...PM/WPHazardous weather outlook, Jan 29, 3:07 AM EST, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
307 AM EST Wed Jan 29 2025
NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
300815-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles-
Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-
Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
307 AM EST Wed Jan 29 2025
...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ004>006-020-VAZ043>047-058-059-300815-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
307 AM EST Wed Jan 29 2025
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.
.DAY ONE...Today and tonight.
Warmer temperatures, combined with low humidity levels, and gusty
winds will increase the potential for fire danger today. Residents
are encouraged to monitor the latest forecasts and use caution around
ignitions sources.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.